Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 289, NWS Dodge City, KS

July 2, 2008Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2008, 6:31 PM CDT for Meade County, Seward County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2008, 6:31 PM CDT (23:31 UTC)
Expired
Jul 2, 2008, 6:54 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 022330
SVRDDC
KSC119-175-030015-
/O.NEW.KDDC.SV.W.0289.080702T2331Z-080703T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 715 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHEASTERN SEWARD COUNTY...OR 8 MILES SOUTHEAST OF HAYNE...MOVING
  SOUTHEAST AT 11 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

LAT...LON 3710 10051 3700 10055 3701 10077 3715 10068
TIME...MOT...LOC 2331Z 331DEG 9KT 3705 10067

$$

BIELINSKI
1 follow-up statement
000 
WWUS53 KDDC 022354
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT WED JUL 2 2008

KSC119-175-030004-
/O.CAN.KDDC.SV.W.0289.000000T0000Z-080703T0015Z/
MEADE KS-SEWARD KS-
654 PM CDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHEASTERN SEWARD AND SOUTHWESTERN
MEADE COUNTIES.

LAT...LON 3710 10051 3700 10055 3701 10077 3715 10068
TIME...MOT...LOC 2354Z 331DEG 9KT 3700 10064

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:19 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 2, 3:19 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT WED JUL 2 2008

.DISCUSSION...

DAYS 1-2...
THE 12Z UA ANALYSIS SHOWED A FAIRLY STRONG SHORTWAVE TROUGH MOVING
INTO THE NORTHERN PLAINS AND WESTERN GREAT LAKES. ASSOCIATED
SURFACE COLD FRONT WAS OVER NORTHERN NEBRASKA THIS MORNING AND
CONTINUES TO MOVE TOWARD NORTHERN KANSAS THIS AFTERNOON. WEAK SHORTWAVE
RIPPLES WERE ROTATING AROUND THE WESTERN CONUS UPPER RIDGE AND
MOVING OUT ACROSS THE NORTHERN PLAINS. ONE OF THESE RIPPLES
RESULTED IN A CONVECTIVE SYSTEM OVER THE NEB PANHANDLE LAST NIGHT
THAT PUSHED A BOUNDARY SOUTH ACROSS WRN K/ERN CO TODAY. THIS
FEATURE HAD RESULTED IN SOME ELEVATED SHOWERS ACROSS THE EASTERN
SECTION OF THE CWA THIS MORNING WHICH HAVE SINCE BECOME SURFACE
BASED AND SEVERE THIS AFTERNOON OVER PRATT/BARBER COUNTIES. WOULD
EXPECT STORMS ALONG AND SOUTH OF THE SURFACE TROUGH TO CONTINUE
THROUGH THE LATE AFTERNOON HOURS. THE SLOW SOUTHWARD PROGRESSION OF
THE STORMS SHOULD TAKE THEM OUT OF THE AREA BY EARLY EVENING.
LATER TONIGHT FOCUS FOR STORMS WILL SHIFT INTO THE NORTHERN CWA
WHERE THE COLD FRONT WILL MOVE INTO THE AREA. CONVECTION FIRING
ALONG THE EASTERN SLOPES OF THE COLORADO AND WYOMING ROCKIES MAY
GET ORGANIZED THIS EVENING AS ANOTHER WEAK WAVE MOVES OUT OF THE
NORTHERN ROCKIES. THE NAM AND GFS INDICATE AN UPPER LEVEL SPEED
MAX MOVING OUT INTO THE NORTHERN PLAINS TONIGHT INTO THURSDAY
MORNING WHICH SHOULD HELP SUSTAIN A CONVECTIVE SYSTEM AS IT MOVES
EAST ALONG THE MID LEVEL BAROCLINIC ZONE. WILL KEEP THE HIGHEST
POPS IN THE NORTH LATER TONIGHT AND RUN THEM OUT INTO THURSDAY
MORNING BEFORE THE UPPER SUPPORT AND STORMS MOVE OFF TO THE EAST.

THE FRONT SHOULD BE SOUTH OF THE CWA DURING THE DAY THURSDAY. HAVE
KEPT THE MAX TEMPERATURES FROM THE PREVIOUS FORECAST AS THEY LOOK
GOOD. TEMPERATURES MAY BE A LITTLE WARM IN THE NORTH DEPENDING ON
WHETHER THE CLOUDS BREAK UP OR NOT. THE BEST CHANCE FOR
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING WILL BE ALONG THE
SOUTHERN BORDER.

TEMPERATURES SHOULD BE WARMING BACK INTO THE UPPER 80S AND LOW 90S
AS SURFACE HIGH PRESSURE WEAKENS AND LOW LEVEL WINDS TURN MORE
SOUTHERLY.

DAYS 3-7...
THERE WILL LITTLE CHANGE TO THE GOING EXTENDED FORECAST.  HOT WILL
BE THE KEY WORD AS UPPER HIGH PRESSURE SUSTAINS ITSELF TO OUR
WEST-SOUTHWEST.  THIS LEAVES SOUTHWESTERN KANSAS IN A WEST-NORTHWEST
FLOW ALOFT RATHER THAN A TRUE DOWN SLOPING NORTHWEST FLOW.  ON LATE
SUNDAY, THERE APPEARS A WAVE BOTH THE GFS AND ECMWF, BUT ONLY THE
ECMWF CURVES A TROUGH THROUGH THE HIGH PLAINS AND GENERATES SOME
PRECIP DURING THE LATE AFTERNOON AND EARLY NIGHT HOURS OF SUNDAY
NIGHT INTO VERY EARLY TUESDAY IN MY SOUTHEAST.  HAVE REMOVED SLIGHT
CHANCE POPS FROM MY SOUTHEAST ZONES MONDAY, EXPECTING WARM MID LEVEL
TEMPS TO CAP OFF ANY SURFACE INITIATION.  HAVE OPTED TO ALSO RAISE
MAX TS NEAR THE OKLAHOMA BORDER ON BOTH MONDAY AND TUESDAY DUE TO
WARM/HOT SUN THEN.  A FEW 100-105F SEEM LIKELY WITH THE DEPTH OF THE
WARM AIR WHICH WILL BE OVER AND JUST UPSTREAM FROM US.

THE ISC GRIDS LOOK COMPATIBLE AND WITHIN TOLERANCE.  MY NEIGHBORS TO
THE NORTH HAVE HIGHER QPF THAN I DO ON MONDAY NIGHT, BUT THAT HAS
ALSO BEEN THE PATTERN OF LATE.  THE UPPER HIGH PRESSURE SUPPRESSES
ANY TALL CONVECTION UNTIL IT GETS PAST OUR CWA.  THUS IS THE REASON
BEHIND FLOODING TO OUR EAST AND NOT MUCH AT ALL IN OUR CWA THIS
SPRING/SUMMER.

.AVIATION...

SCATTERED MID TO HIGH LEVEL CLOUDS WILL MAINTAIN VFR CONDITIONS
THROUGH THE PERIOD.  THERE IS A SLIGHT CHANCE FOR A STRONG
THUNDERSTORM NEAR HYS AFTER 23Z BUT AMENDMENTS WILL HANDLE ANY
CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  83  64  90 /  20  20  30   0
GCK  64  83  63  90 /  30  30  20   0
EHA  64  86  63  92 /  20  20  20   0
LBL  65  86  64  93 /  20  20  30  10
HYS  64  79  62  88 /  50  50  20   0
P28  71  86  66  88 /  20  30  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/12
Hazardous weather outlook, Jul 2, 5:03 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT WED JUL 2 2008

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT WED JUL 2 2008 /211 AM MDT WED JUL 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SLOWLY ACROSS SOUTHWEST AND SOUTH CENTRAL
KANSAS FROM THE NORTH FROM LATE THIS AFTERNOON AND INTO THURSDAY
MORNING BRINGING A CHANCE FOR THUNDERSTORMS. SOME THUNDERSTORMS MAY
HAVE SMALL HAIL AND STRONG WIND GUSTS TO 40 OR 50 MPH. WITH WEAK
WINDS ALOFT THE THUNDERSTORMS MAY MOVE SLOWLY AND PRODUCE LOCALIZED
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE FORECAST THURSDAY INTO FRIDAY MORNING AS
GOOD MOISTURE CONTINUES NORTH OF A COLD FRONT. OTHER SCATTERED
THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. IT IS TOO EARLY TO TELL
IF ANY OF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO
THE EVENING TO WATCH FOR HAIL...STRONG WINDS...AND REPORT ANY
HEAVY RAINFALL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jul 2, 4:22 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     11 ENE COLDWATER        37.32N 99.15W
07/02/2008  E65.00 MPH       COMANCHE           KS   PUBLIC

            SOME HAIL OCCURRED BUT SIZE IS UNKNOWN.

0415 PM     HAIL             4 N WILMORE             37.39N 99.21W
07/02/2008  E0.75 INCH       KIOWA              KS   LAW ENFORCEMENT

&&

GERARD
Special weather statement, Jul 2, 4:32 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT WED JUL 2 2008

KSZ088-089-022215-
CLARK-COMANCHE-
432 PM CDT WED JUL 2 2008

...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND COMANCHE COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS EXTENDING ALONG A LINE FROM ASHLAND
TO 10 MILES NORTHWEST OF COLDWATER TO 20 MILES EAST OF COLDWATER.
THESE STORMS WERE MOVING SLOWLY SOUTH AT AROUND 10 MPH

SMALL HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAINFALL IS ALSO EXPECTED WHICH WILL CAUSE PONDING
OF WATER AND FULL DITCHES IN LOCALIZED AREAS.

LAT...LON 3734 9902 3700 9900 3700 9980 3715 9982
      3737 9945
TIME...MOT...LOC 2132Z 313DEG 13KT 3727 9939

UMSCHEID
Local storm report, Jul 2, 4:55 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       SUN CITY                37.38N 98.92W
07/02/2008  M1.44 INCH       BARBER             KS   CO-OP OBSERVER

            MEASURED RAINFALL OF 1.44 INCHES OCCURRED IN 34 MINUTES.

&&

JB
Special weather statement, Jul 2, 6:12 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT WED JUL 2 2008

KSZ086-087-030000-
MEADE-SEWARD-
612 PM CDT WED JUL 2 2008

...SIGNIFICANT WEATHER ADVISORY FOR MEADE AND SEWARD COUNTIES...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAYNE...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3713 10051 3700 10052 3703 10076 3720 10073
TIME...MOT...LOC 2312Z 276DEG 9KT 3711 10070

BIELINSKI
Local storm report, Jul 2, 6:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             11 SE MEADE STATE PARK  37.05N 100.29W
07/02/2008  E0.75 INCH       MEADE              KS   PUBLIC

&&

01
Special weather statement, Jul 2, 6:20 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT WED JUL 2 2008

KSZ078-087-088-030000-
CLARK-FORD-MEADE-
620 PM CDT WED JUL 2 2008

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...FORD AND MEADE
COUNTIES...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MINNEOLA...MOVING SOUTHEAST AT 9 MPH.

NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THIS STORM.

LAT...LON 3740 9979 3729 10004 3748 10018 3757 9999
TIME...MOT...LOC 2320Z 330DEG 7KT 3745 10004

BIELINSKI

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:19 PM CDTSpecial Weather StatementDDCKearny41 min
Jul 2, 1:59 PM CDTSpecial Weather StatementDDCKiowa, Pratt46 min
Jul 2, 2:38 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt52 min
Jul 2, 3:00 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min
Jul 2, 3:18 PM CDTSpecial Weather StatementDDCComanche57 min
Jul 2, 3:43 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa47 min
Jul 2, 4:32 PM CDTSpecial Weather StatementDDCComanche43 min
Jul 2, 6:01 PM CDTSevere Thunderstorm WarningDDCMeade21 min
Jul 2, 6:12 PM CDTSpecial Weather StatementDDCSeward48 min
Jul 2, 6:20 PM CDTSpecial Weather StatementDDCClark40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.